Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 16, NWS Tucson, AZ

May 28, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 28, 2022, 2:43 AM MST for 6 counties in Arizona. It took effect at May 29, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2022, 2:43 AM MST (09:43 UTC)
In effect from
May 29, 2022, 11:00 AM MST
Expired
May 29, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4736 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS85 KTWC 280943
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
243 AM MST Sat May 28 2022

AZZ152>154-282300-
/O.UPG.KTWC.FW.A.0009.220529T1800Z-220530T0200Z/
/O.NEW.KTWC.FW.W.0016.220529T1800Z-220530T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
243 AM MST Sat May 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH TO
EXTREME FIRE DANGER RATING FOR FIRE WEATHER ZONES 152, 153, AND 
154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Sunday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 152. Fire weather zone 
  153. Fire weather zone 154. 

* TIMING...From 11 AM TO 7 PM MST Sunday.

* WINDS...Southwest to west 20 to 25 mph and gusts to 40 mph. 

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151-282300-
/O.NEW.KTWC.FW.W.0016.220529T1800Z-220530T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
243 AM MST Sat May 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR
STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH TO EXTREME
FIRE DANGER RATING FOR FIRE WEATHER ZONE 151...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Sunday. 

* AFFECTED AREA...Fire weather zone 151.

* TIMING...From 11 AM TO 7 PM MST Sunday.

* WINDS...Southwest to west 20 to 25 mph and gusts to 40 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
453 
WWUS85 KTWC 282108
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
208 PM MST Sat May 28 2022

AZZ151>154-291100-
/O.CON.KTWC.FW.W.0016.220529T1800Z-220530T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
208 PM MST Sat May 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SUNDAY FOR FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY
HIGH TO EXTREME FIRE DANGER RATING FOR FIRE WEATHER ZONES 151, 
152, 153, AND 154...

* AFFECTED AREA...Fire weather zones 151, 152 and 153 and eastern
  two thirds of fire weather zone 154. 

* TIMING...From 11 AM TO 7 PM MST Sunday.

* WINDS...Southwest to west 20 to 25 mph and gusts to 40 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the
  potential to spread rapidly and be difficult to control. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
893 
WWUS85 KTWC 290930
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
230 AM MST Sun May 29 2022

AZZ151>154-300200-
/O.CON.KTWC.FW.W.0016.220529T1800Z-220530T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
230 AM MST Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW HUMIDITY 
AND A VERY HIGH TO EXTREME FIRE DANGER RATING FOR FIRE WEATHER 
ZONES 151, 152, 153, AND 154...

* AFFECTED AREA...Fire weather zones 151, 152 and 153 and the
  eastern two-thirds of fire weather zone 154. 

* TIMING...From 11 AM TO 7 PM MST today.

* WINDS...Southwest to west 20 to 25 mph and gusts to 40 mph.

* RELATIVE HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be difficult to control.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
841 
WWUS85 KTWC 300220
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
720 PM MST Sun May 29 2022

AZZ151>154-300330-
/O.EXP.KTWC.FW.W.0016.000000T0000Z-220530T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
720 PM MST Sun May 29 2022

...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS, LOW
HUMIDITY AND A VERY HIGH TO EXTREME FIRE DANGER RATING FOR FIRE
WEATHER ZONES 151, 152, 153, AND 154...

Winds have dropped below Red Flag Warning criteria in most areas.
Therefore, the warning has been allowed to expire. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 28, 2:17 AM MST, 26 minutes earlier.

Area forecast discussion, May 28, 2:17 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
217 AM MST Sat May 28 2022

.SYNOPSIS...Dry weather will remain through the middle of next week,
with near normal temperatures today through Tuesday, then warming up
again. Gusty winds are expected today through Monday. A slight
chance of thunderstorms will be possible late next week.

&&

.DISCUSSION...High pressure aloft will shift east of the area today
as a series of weather systems pass through the Intermountain West.
These will be dry systems and result in periods of elevated wind
speeds, especially today through Monday. With dry conditions
continuing and wind speeds being particularly strong, a Red Flag
Warning has been posted for areas east of Tucson on Sunday. Please
refer to the Fire Weather section in this product for more details.
Otherwise, ensembles were still suggesting some modest increase in
moisture around Thursday leading to a slight chance of thunderstorms
east of Tucson Thursday and Friday afternoons and evenings.

&&

.AVIATION...Valid through 29/12Z.
SCT-BKN clouds AOA 20k ft MSL thru the forecast period. SFC wind
generally less than 10 kts and variable in direction thru 28/18Z and
again aft 29/04Z. Between 28/18Z and 29/04Z, SWLY/WLY SFC wind at 14-
20 kts and gusts to 24-32 kts, with the strongest SFC wind east of
KTUS in the vicinity of KALK and KDUG. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Above normal temperatures will prevail again today
and then near normal highs are expected Sunday through Tuesday,
before warming back up to above normal levels the latter half of
next week. A weather system moving across the Great Basin this
weekend into early next week will result in breezy to windy
conditions across southeast Arizona during the afternoon and evening
hours through Monday. Elevated fire weather conditions are possible
today over portions of Cochise County. On Sunday, elevated fire
weather conditions are expected areawide, with critical conditions
east of Tucson where a Red Flag Warning is in effect from 11 am to 7
pm MST for Fire Weather Zones 152, 153 and 154. Less Wind in then
expected Tuesday and Wednesday.

Late next week there is a slight risk for moisture over New Mexico
to move westward over portions of southeast Arizona. This may result
in a slight chance of a few thunderstorms over far eastern areas as
early as next Thursday. Confidence is low at this time. However, the
models continue to hint at the potential for this to occur and if it
does there would be the threat of dry lightning and strong, gusty
and erratic outflow winds with any thunderstorms that do develop.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Red Flag Warning from 11 AM to 7 PM MST Sunday for AZZ151>154.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.